Clinical question: Is exogenous glucocorticoid administration associated with an increased risk of VTE?
Background: Endogenous hypercortisolism is linked to increased VTE rates, and pathophysiologic data exist to suggest glucocorticoids increase clotting, but few studies have measured the clinical link between glucocorticoid administration and VTE events.
Study design: Case-control study.
Synopsis: The authors analyzed Danish national registries, which include information on diagnoses and prescriptions. The study selection period was Jan. 1, 2005, to Dec. 31, 2011. During this period, 38,675 cases of VTE (both DVT and pulmonary embolism) were identified in the population of Denmark. These cases were matched with 387,650 controls. Three routes of glucocorticoid use were studied: systemic (oral and intravenous), inhaled, and intestinal-acting. Cases were classified as present (within 90 days of VTE event), recent (within 91 to 365 days), or former (more than 365 days prior) users of glucocorticoids. Categories were also created for new versus continuous users.
Glucocorticoid use was associated with a significant increase in VTE occurrence. The strongest link was in new and recent users, and the effect diminished over time. Key limitations of the study included its reliance on registry data, as well as the fact that cases had more comorbid conditions than controls (e.g. recent infection, chronic illnesses).
Bottom line: Recipients of glucocorticoids had an increased risk of VTE; the effect was strongest in new and recent users.
Citation: Johannesdottir SA, Horvath-Puho E, Dekkers OM, et al. Use of glucocorticoids and risk of venous thromboembolism. JAMA Intern Med. 2013;173(9):743-752.